Alert archive / South Dakota / Tornado Warnings in 2010
Tornado Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 24, 2010, 2:54 PM CDT for Gregory County, South Dakota. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2010, 2:54 PM CDT (19:54 UTC)
- Expired
- May 24, 2010, 3:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Gregory County, SD
The radar
The North Platte radar (KLNX), 188 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:07 PM CDT | HAIL 1 | N Burke, SD | |
| May 24, 3:15 PM CDT | HAIL 1.5 | 8 Nne Burke, SD | IN ADDITION TO PING PONG BALL SIZED HAIL, THE WIND BLEW OVER A WOODEN SWINGSET. |
| May 24, 3:18 PM CDT | HAIL 1.75 | 3 Ne Burke, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:33 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 526 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
418
WFUS53 KFSD 241954
TORFSD
SDC053-242030-
/O.NEW.KFSD.TO.W.0006.100524T1954Z-100524T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT MON MAY 24 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 330 PM CDT
* AT 253 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED 6 MILES SOUTH OF HERRICK...OR 28 MILES
NORTHWEST OF SPENCER...AND MOVING NORTH AT 55 MPH.
* THIS TORNADIC STORM WILL BE NEAR...
HERRICK AROUND 255 PM CDT...
BURKE AROUND 300 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR
THE TORNADO. TAKE COVER NOW.
&&
LAT...LON 4347 9930 4345 9926 4343 9916 4333 9907
4299 9910 4300 9932 4350 9939
TIME...MOT...LOC 1953Z 180DEG 58KT 4308 9922
$$
WEISSER2 follow-up statements
365
WWUS53 KFSD 242001
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT MON MAY 24 2010
SDC053-242030-
/O.CON.KFSD.TO.W.0006.000000T0000Z-100524T2030Z/
GREGORY SD-
301 PM CDT MON MAY 24 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL GREGORY COUNTY
UNTIL 330 PM CDT...
AT 301 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR HERRICK...OR 31 MILES NORTHWEST OF SPENCER...
MOVING NORTH AT 45 MPH.
THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF CENTRAL GREGORY
COUNTY...INCLUDING THE FOLLOWING LOCATIONS BURKE. IN ADDITION TO
THE TORNADO THREAT...HAIL TO THE SIZE OF HALF DOLLARS WILL BE
POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.
&&
LAT...LON 4347 9930 4345 9926 4343 9916 4333 9907
4299 9910 4300 9932 4350 9939
TIME...MOT...LOC 2001Z 178DEG 39KT 4312 9924
$$
WEISSER278
WWUS53 KFSD 242029
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 PM CDT MON MAY 24 2010
SDC053-242038-
/O.EXP.KFSD.TO.W.0006.000000T0000Z-100524T2030Z/
GREGORY SD-
329 PM CDT MON MAY 24 2010
...THE TORNADO WARNING FOR CENTRAL GREGORY COUNTY WILL EXPIRE AT 330
PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED NORTH OF THE WARNED
AREA...HOWEVER ADDITIONAL SEVERE THUNDERSTORMS WILL MOVE INTO MAINLY
WESTERN PARTS OF GREGORY COUNTY THROUGH ABOUT 415 PM CDT.
LAT...LON 4347 9930 4345 9926 4343 9916 4333 9907
4299 9910 4300 9932 4350 9939
TIME...MOT...LOC 2028Z 178DEG 39KT 4341 9925
$$
WEISSERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 24, 2:52 PM CDT, 2 minutes earlier.
Area forecast discussion, May 24, 2:52 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT MON MAY 24 2010
.DISCUSSION...
THUNDERSTORMS STILL EXPECTED TONIGHT...ESPECIALLY WEST OF THE
INTERSTATE 29 CORRIDOR. A POTENT UPPER LEVEL LOW PRESSURE WILL SWING
NORTH THROUGH THE WESTERN HIGH PLAINS THIS EVENING. THUNDERSTORMS
AREA EXPECTED TO DEVELOP AHEAD OF THIS FEATURE...WITH SUPPORT LIKELY
GETTING A BAND OF THUNDERSTORMS GOING OVER CENTRAL NEBRASKA THIS
AFTERNOON. THESE STORMS WILL RACE NORTHWARD AND REACH AREAS WEST OF
THE JAMES RIVER BY ABOUT 6 PM. A VERY STRONG LINEAR SHEAR PROFILE AS
WELL AS CAPE VALUES AROUND 2500 J/KG SUPPORT HAIL TO ABOUT HALF
DOLLAR SIZE AND WIND GUSTS OF AROUND 70 MPH. STILL A MINOR THREAT
FOR A TORNADO IN THIS AREA AS WELL. AS THE STORMS WORK FARTHER
EAST...THE UPPER LEVEL SUPPORT WILL BEGIN TO MOVE AWAY SO THE STORMS
SHOULD WEAKEN AS THEY APPROACH I29.
BOUNDARY PLACEMENT WILL BE CRITICAL THE NEXT FEW DAYS. LINGERING
MOISTURE SOUTH AND EAST OF THE BOUNDARY WILL CREATE AN UNSTABLE
ENVIRONMENT.SERIES OF SHORTWAVES ARE EXPECTED TO TRAIN OVER THE
BOUNDARY CREATING SHOWERS AND THUNDERSTORMS. THE FIRST WAVE MOVES
ACROSS THE AREA TUESDAY MORNING ALONG THE FAR EASTERN EDGE OF CWA.
GOOD UPPER LEVEL SUPPORT WITH RIGHT REAR QUADRANT OF THE JET HANGING
AROUND. MAY SEE A BREAK IN THE ACTIVITY IN THE MID MORNING HOURS IF
THE SUBSIDENCE BEHIND THE LEADING WAVE IS STRONG ENOUGH. SECOND
WAVE THEN LIFTS NORTH AND EAST TOMORROW AFTERNOON AND IS POSITIONED
FURTHER WEST. THIS MAY CREATE THUNDERSTORMS AS FAR WEST AS THE
SIOUX CITY-VERMILLION AREA...MOVING OFF TO THE NORTHEAST. THE TREND
OF THE FRONT CONTINUING TO PIVOT TOWARDS A MORE EAST TO WEST
ORIENTATION. AGREE WITH PREVIOUS FORECASTER THAT HEATING DURING THE
DAYTIME HOURS ON WEDNESDAY MAY GENERATE AIRMASS THUNDERSTORMS MAINLY
SOUTH OF INTERSTATE 90.
SURFACE HIGH PRESSURE TRIES TO BUILD INTO THE NORTHERN PLAINS ON
THURSDAY...HOWEVER...ANY LINGERING MOISTURE MAY STILL RESULT IN
CONVECTION. FOR NOW...WILL KEEP MENTION OF SHOWERS OUT WITH THE
IDEA THAT THE MOISTURE WILL BE FORCED SOUTH AND WEST BUT WOULD NOT
BE SURPRISED IF HAVE TO ADD A MENTION OF SHOWERS ACROSS THE SOUTH
AND WESTERN EDGE OF THE THE FORECAST AREA. WITH RELATIVELY DRY
AIRMASS ACROSS THE EASTERN HALF OF THE FORECAST AREA...SHOULD BE
FAIRLY MIXY AND HAVE KEPT FORECAST HIGHS A FEW DEGREES ABOVE
GUIDANCE.
THEREAFTER...IT APPEARS THE UPPER LEVEL RIDGE MAINTAINS CONTROL
BEFORE BEGINNING TO BREAK DOWN ON SATURDAY. COLD FRONT MOVES
THROUGH THE AREA SATURDAY NIGHT INTO SUNDAY. UPPER LEVEL WAVE MOVES
THROUGH THE NORTHWESTERN HALF OF THE CWA ON SUNDAY INTO SUNDAY
NIGHT...AND MAY SEE SOME LINGERING SHOWERS/THUNDERSTORMS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY TILL 9 PM CDT TODAY FOR IAZ001>003-
012-013-020-021-031.
MN...WIND ADVISORY TILL 9 PM CDT TODAY FOR MNZ071-072-
080-081-089-090-097-098.
NE...WIND ADVISORY TILL 9 PM CDT TODAY FOR NEZ013-014.
SD...WIND ADVISORY TILL 9PM CDT TODAY FOR SDZ050-057-063.
WIND ADVISORY TILL 9 PM CDT MONDAY FOR SDZ038>040-
052>056-058>062-064-071.
&&Hazardous weather outlook, May 24, 11:44 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT MON MAY 24 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1144 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS...SOME POSSIBLY PRODUCING QUARTER SIZE HAIL...WILL BE POSSIBLE WEST OF THE JAMES RIVER THIS AFTERNOON. THIS ACTIVITY WILL LIFT NORTH AT ABOUT 40 MPH. LATE THIS AFTERNOON AND EARLY THIS EVENING A SQUALL LINE SHOULD APPROACH AREAS WEST OF THE JAMES RIVER WITH STRAIGHT LINE WINDS OF 70 MPH POSSIBLE AS WELL AS HAIL TO THE SIZE OF HALF DOLLARS. A BRIEF TORNADO COULD ALSO BE POSSIBLE DURING THIS TIME. FROM ABOUT 8 PM THROUGH MIDNIGHT THERE WILL BE A THREAT FOR STRAIGHT LINE WINDS OF ABOUT 60 MPH FROM THE JAMES VALLEY TOWARDS INTERSTATE 29 AS THE SQUALL LINE RACES EAST AND BEGINS TO RAPIDLY WEAKEN. FLOODING... SOME AREAS APPROACHING CENTRAL SOUTH DAKOTA RECEIVED HEAVY RAIN EARLY MONDAY MORNING. IF HEAVY RAIN DEVELOPS AGAIN IN THOSE AREAS THIS EVENING...THERE COULD BE FLASH FLOODING OF LOW LYING AREAS. WIND AND FOG... A HIGH WIND WARNING HAS BEEN POSTED FOR BRULE...GREGORY AND CHARLES MIX COUNTIES FROM 10 AM TO 9 PM TODAY. WINDS OF 30 TO 45 MPH...WITH SOME GUSTS AROUND 50 MPH WILL BE POSSIBLE IN THOSE AREAS THIS AFTERNOON AND EARLY EVENING. ELSEWHERE...A WIND ADVISORY IS IN EFFECT TODAY FOR 25 TO 40 MPH WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT MAINLY WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:12 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 33 min |
| May 24, 1:27 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 16 min |
| May 24, 1:38 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 22 min |
| May 24, 2:12 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 33 min |
| May 24, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 26 min |
| May 24, 3:44 AM CDT | High Wind Warning | FSD | Brule, Charles Mix, Gregory | 11 hr |
| May 24, 3:19 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 26 min |
| May 24, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 48 min |
Nearby
Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.